How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Whitehead Your Own Question
Dr. Whitehead
Dr. Whitehead, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4055
Experience:  Doctor of Veterinary Medicine, internship trained, with 5 years of experience in high quality practice treating dogs, cats, and some exotics.
13146597
Type Your Dog Veterinary Question Here...
Dr. Whitehead is online now
A new question is answered every 9 seconds

My 75lb dog is on novox and was later diagnosed

Customer Question

My 75lb dog is on novox for athritis and was later diagnosed with laryngal paralisis and prescibed 50 miligrams benadryl. usually I give him the novox at 4pm and the benadryl about 9pm. tonight I gave him both within a 1/2 hour. about an hour an a half later he went out side to bark at ferral dogs passing by, it is warm tonight, suddendly he was on the ground breather hard and deeply. He did walk indoors with slight help slowly and unsteady. He is now been trying to get up and can,t plus breathing hard and deep for 1/2 hour.????????
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Whitehead replied 1 year ago.
Hello there. I am sorry to hear about Gander. I am happy to help you this evening. It sounds like he is possibly having a laryngeal paralysis attack. This is when they get over heated and can't cool off because of the condition and they try to breath heavier and harder and it just makes it worse. He needs to get cooled off and calmed down if possible. You can try to get him in a bath and wet him with room temperature water to cool him down slowly. You do not want to do cold water as this will shock him and isn't good for him. If you can cool him down with water and he will calm down then that will help. Also getting him to calm down with benadryl can help. The dose in dogs is 1 mg per pound by mouth so 50 mg is not a high enough dose in a dog his size. you can give him more benadryl to see if this calms him down. But if he does not calm down pretty quickly or otherwise you can go now he needs to be seen by an emergency doctor to give him medications to calm down and even oxygen to help him breath better and they will cool him using some other techniques at the hospital. Key is getting him to calm down and cool down. The longer he struggles to breath though the worse it will be so decide if you want to try at home and try for 10 to 15 minutes and if no change have him seen otherwise take him straight to the emergency hospital to have him seen. I hope this helps and I hope this makes sense. Please do not hesitate to ask if you have any further questions or concerns. I would be happy to help. Please do not forget to rate my response so I receive credit for my time. Thank you!